New York, 2018Flash Flooding in New York, August 13, 2018
August 13, 2018 · NWS BGM · 6 events in 2 counties and zones
A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 12:43 PM EST, 25 minutes earlier.
Area forecast discussion, Aug 13, 12:43 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
143 PM EDT Mon Aug 13 2018
.SYNOPSIS...
A low moving across southern Pennsylvania will bring showers and
thunderstorms to the area today, some with very heavy rain. The
low will move into eastern New York on Tuesday and bring
additional showers.
&&
.NEAR TERM /THROUGH TUESDAY/...
Unusual August setup as a closed upper low meanders eastward
into Tuesday. Upper low is positioned over eastern Ohio this
morning and will drift into Pennsylvania over the next 24 hrs.
Deep tropical moisture lurking over the east coast and western
Atlantic is set to be tapped by the southeast flow ahead of the
low, and the upper divergence over eastern NY. This will develop
a surface low that meanders into southwest New England by
Tuesday morning. Short term high resolution models are
exploding precip over northeast PA this morning into central NY
near that low level inflow and under the favorable upper jet.
With model QPF ranging from a couple to isolated 5 inch amounts,
and wet antecedent conditions, Flash Flood Watch seems prudent
for the area, especially given the sensitivity to rain and the
near term history, and the weak steering flow that will cause
slow moving cells. At this time, most threatened areas are most
of NEPA into the southern tier counties of NY. However,
mesoscale modeling and the 12Z NAM suggest several other areas
of very heavy rainfall setting up later today. The first is over
northeast PA later this afternoon into the evening with new
development of slow moving showers and storms. This activity is
expected to move northwest into the Finger Lakes tonight
resulting in another window for slow moving heavy showers and
thunderstorms. With all that said, the flash flood watch was
expanded into these areas. Also, the watch was expanded in time
throughout the entire night given the expected persistence of
localized heavy rain in the region tonight.
Rain should taper off a bit this evening as some of the forcing
for the convection is instability and heating related. Showers
will fire again on Tuesday, but tropical inflow will have moved
east by then.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
350 AM Update...
Though not completely rain-free, this period appears to be our
best window for relatively benign weather.
Upper low will start to open up into a wave while exiting
northeast of the region Tuesday night. Lingering activity will
be quick to diminish Tuesday evening, and temperatures will
settle into the lower-mid 60s for lows. Decreasing clouds yet
waterlogged ground could easily lead to temporary areas of
fog Tuesday night-early Wednesday, but Wednesday itself looks
mostly sunny in Northeast PA and at least partly sunny in
Central NY if not indeed also more sun than clouds. Ridging will
also boost temperatures well into the 80s for most of the
region, which combined with still fairly humid dewpoints of mid
to upper 60s will make things feel a bit uncomfortable. Even
this supposedly tamer day could still produce a couple showers
and thunderstorms in the afternoon, mainly in Central NY where a
shallow boundary will skim by the region. Most of the area, and
time, will be dry.
Things will be quiet Wednesday night, with lows again in lower-
mid 60s, and areas of fog probably forming again.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
350 AM Update...
Forecast adjusted towards latest multi-model blend with little
change overall in the thinking. Confidence is now high enough to
place some of Central New York into likely range for showers-
thunderstorm chances Friday. Also, latest ECMWF for Sunday has
backed away from its earlier solution that allowed a system to
approach; thus as with Canadian/GFS models it does appear that
the second half of the weekend will be generally dry.
Previous discussion...
Thursday and Thursday night: The frontal boundary will be meandering
over our region with the exact location of the boundary
differing on operational modeling and the respective ensemble
guidance. Enough lift and moisture will likely be present for a
few pop up storms in the afternoon and evening. Given some mid-
level ridging ahead of the next front the 12Z GFS looks rather
overdone with QPF and storm coverage Thursday. Modeling has
trended slower overall with the timing of the next system
holding off till almost Friday now. Another day with highs in
the 80's and lows in the 60's.
Friday through Sunday...A surface low pressure system/upper
level trough will be approaching from the Great Lakes region and
will head towards extreme southeastern Canada. Associated with
this system will be a cold front. However, as is usual this far
out, there are differences between various ensemble members
regarding the timing of the passage of this front. Models have
been trending towards most of the action occurring Friday
afternoon. This will have to be monitored closely as we get
closer to this period.
Due to the uncertainty in the timing of the front and how far out
this still is, decided to cap POPs for showers and thunderstorms to
high-end chance rather than likely for now. Some lingering showers
are possible Friday night into early Saturday, but this is once
again highly dependent on the timing of the front. To account for
this uncertainty, left in chance POPs for this time period.
Otherwise, a drying trend should occur for the remainder of Saturday
and most likely Sunday as well, as high pressure looks to gradually
build in. The 12Z ECMWF shows another system approaching from the
Great Lakes for Sunday, but left this out of the forecast for
now since previous runs have not shown this with most other
models keeping precipitation chances well south of the area
along a stationary front.
High temperatures during this period will remain nearly steady in
the upper 70s to lower 80s. The most noticeable change will be the
dropping dew points behind the passage of Friday's cold front,
leading to a less humid weekend. Lows Friday night will be in the
lower to mid 60s and lows Saturday night will be in the upper 50s to
lower 60s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Quite a variance in ceilings and visibilities currently ongoing
from VFR to IFR. This will likely continue to be the case
through the entire TAF period with more variation than shown in
the TAFS. Generally MVFR is expected for this afternoon and
night. Ceilings and visibilities will likely lower at most
locations to IFR overnight with a slow improvement Tuesday
morning. Periods of showers with some visibility restrictions
are expected. Winds will stay under 10 knots.
Outlook...
Tuesday afternoon through Tuesday night...Ceilings slowly
lifting to VFR, perhaps a few lingering showers.
Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.
Friday...Restrictions possible due to showers and storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch through late tonight for NYZ022>025-044>046-
055>057-062.
&&
SYNOPSIS...DGM
NEAR TERM...DGM/MWG
SHORT TERM...MDP
LONG TERM...BJG/MDP/MWG
AVIATION...MWGHazardous weather outlook, Aug 13, 10:15 AM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1115 AM EDT Mon Aug 13 2018
NYZ009-015>018-036-037-141515-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
1115 AM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
A slow moving low pressure system over Pennsylvania will bring
showers and thunderstorms to the area, some of which may contain
very heavy rain. This heavy rain may cause flooding of low lying
areas and culverts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional rain is expected Tuesday with isolated heavy rain
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141515-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
1115 AM EDT Mon Aug 13 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional rain is expected Tuesday with isolated heavy rain
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 13, 12:10 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FLASH FLOOD CANTON 41.66N 76.85W
08/13/2018 BRADFORD PA 911 CALL CENTER
SEVERAL ROADS FLOODED IN CANTON AREA. SOME OF THEM
CLOSED.
&&
CORRECTED REMARKS
BJGLocal storm report, Aug 13, 12:18 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
118 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM FLASH FLOOD 3 ESE BENTLEY CREEK 41.93N 76.64W
08/13/2018 BRADFORD PA 911 CALL CENTER
ROAD AND HOUSE FLOODING AT 244 WOLCOTT HOLLOW ROAD.
NEARBY BRIDGE MAY BE WASHED OUT.
&&
BJGLocal storm report, Aug 13, 12:23 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
123 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM FLASH FLOOD 3 ESE BENTLEY CREEK 41.93N 76.64W
08/13/2018 BRADFORD PA 911 CALL CENTER
ROAD AND HOUSE FLOODING AT 244 WOLCOTT HOLLOW ROAD.
NEARBY BRIDGE MAY BE WASHED OUT. SEVERAL NEARBY ROADS
ARE IMPASSABLE.
&&
CORRECTED REMARKS
BJGLocal storm report, Aug 13, 12:48 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
148 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM FLASH FLOOD 2 S RIDGEBURY 41.94N 76.72W
08/13/2018 BRADFORD PA 911 CALL CENTER
BOATS NEEDED FOR EVACUATIONS/RESCUES IN RIDGEBURY
TOWNSHIP
&&
BJGLocal storm report, Aug 13, 12:52 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM FLASH FLOOD 2 NNW RIDGEBURY 41.99N 76.73W
08/13/2018 BRADFORD PA 911 CALL CENTER
BERWICK TURNPIKE CLOSED NEAR PA/NY BORDER DUE TO
FLOODING
&&
BJGLocal storm report, Aug 13, 1:07 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM FLASH FLOOD TROY 41.78N 76.79W
08/13/2018 BRADFORD PA SOCIAL MEDIA
SIGNIFICANT FLASH FLOODING AROUND TOWN.
&&
BJGFlash Flood, Chemung
- When
- August 13, 1:08 PM EST to 5:30 PM EST
- Where
- Chemung County, 1.51 mi SW of Wellsburg to 1.78 mi NW of Wellsburg
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 42.003, -76.749
Numerous roads were experiencing flash flooding and wash overs near the NY/PA border.
Flash Flood, Chemung
- When
- August 13, 1:15 PM EST to 5:30 PM EST
- Where
- Chemung County, 1.53 mi SSW of Southport to 1.12 mi S of Southport
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 42.029, -76.838
Flash flooding swept a car down Christian Hollow Road.
Flash Flood, Chemung
- When
- August 13, 1:28 PM EST to 5:30 PM EST
- Where
- Chemung County, 1.1 mi S of West Elmira to 0.94 mi WSW of East Elmira
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 42.064, -76.847
Flash flooding led to evacuations and swift water rescues near Southport.
Flash Flood, Chemung
- When
- August 13, 1:29 PM EST to 5:30 PM EST
- Where
- Chemung County, 0.22 mi NW of Elmira to 1.87 mi NNE of Hendy Creek
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.102, -76.823
Numerous roads were flooded with several wash outs in West Elmira.
Flash Flood, Chemung
- When
- August 13, 1:58 PM EST to 5:30 PM EST
- Where
- Chemung County, 2.57 mi WNW of Big Flats to 1.43 mi WSW of (Elm)elmira Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.142, -76.978
Flash flooding damaged and closed Route 352 in Big Flats.
Flash Flood, Broome
- When
- August 13, 5:37 PM EST to 8:30 PM EST
- Where
- Broome County, Conklin to 0.57 mi NNW of Conklin
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.030, -75.800
Numerous roads were flooded around town. Water surrounded a trailer park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flood in Arizona, August 13, 2018$30,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Flash Flood and Flood in Pennsylvania, August 13, 20181 injured · $6,000 · 1 in hail · 11 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Virginia, August 13, 2018$1,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Maryland, August 13, 20181 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
- Dense Fog in West Virginia, August 13, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782350, 782351, 782354, 782359, 782370, 782372.